Dilated cardiomyopathy is a subset of cardiomyopathies defined by reduced ejection fraction of less than 45% and a dilated left ventricle. While dilated cardiomyopathy is common, its etiology is not always readily evident. Paraquat is used as an herbicide worldwide and is one of the main causes of fatal poisoning in underdeveloped countries in Asia, Central America, and the Pacific Islands. The most commonly affected organs are the lungs and kidneys. However, experimental research has shown that Paraquat can affect the heart indirectly through increased vascular permeability. In vivo animal studies have shown that paraquat poisoning causes myocardial contractile dysfunction by decreased fractional shortening and cardiac remodeling. We report the first case in published literature of a 52-year-old Hispanic man with dilated cardiomyopathy strongly associated with Paraquat exposure. It is important to obtain detailed medical history and proper diagnostic work-up including work, social, and family history, and echocardiography, baseline EKG, lab work, and ischemia cardiac testing as it can lead to improved diagnostic evaluation of possible etiologies of the commonly seen dilated cardiomyopathies and help identify less well-known etiologies as seen in our patient.
Keywords: cardiac CT angiography; dilated cardiomyopathy; heart failure; paraquat.